Chapter 38: Antibiotics Part 1 Test, Antiseptic, Pharmacology for Nurses: Practical Applications
The key terms in this Pharmacology course include Antibiotics, Chapter 38, Antibiotics Part 1 Test, Antiseptic, Pharmacology for Nurses: Practical Applications
The nurse is preparing to use an antiseptic. Which statement is correct regarding how antiseptics differ from disinfectants?
Disinfectants are used as preoperative skin preparation.
Disinfectants are used only on nonliving objects to destroy organisms.
Antiseptics are used only on living tissue to kill microorganisms.
Antiseptics are used to sterilize surgical equipment.
Antiseptics primarily inhibit microorganisms but do not necessarily kill them. They are applied exclusively to living tissue. Disinfectants are able to kill organisms and are used only on nonliving objects.
The nurse is reviewing the medication history of a patient who will be taking a sulfonamide antibiotic. During sulfonamide therapy, a significant drug interaction may occur with which of these drugs or drug classes? (Select all that apply.)
Sulfonamides may potentiate the hypoglycemic effects of sulfonylureas in diabetes treatment and the toxic effects of phenytoin. They also enhance the anticoagulant effects of warfarin, which can lead to hemorrhage. Sulfonamides may also reduce the efficacy of oral contraceptives.
The nurse is reviewing the culture results of a patient with an infection, and notes that the culture indicates a gram-positive organism. Which generation of cephalosporin is most appropriate for this type of infection?
First-generation cephalosporins provide excellent coverage against gram-positive bacteria but limited coverage against gram-negative bacteria.
A patient has a urinary tract infection. The nurse knows that which class of drugs is especially useful for such infections?
Sulfonamides achieve very high concentrations in the kidneys, through which they are eliminated. Therefore, they are often used in the treatment of urinary tract infections.
When reviewing the medication orders for a patient who is taking penicillin, the nurse notes that the patient is also taking the oral anticoagulant warfarin (Coumadin). What possible effect may occur as the result of an interaction between these drugs?
The penicillin will cause the anticoagulant effect of the warfarin to decrease.
The warfarin will increase the effectiveness of the penicillin.
The penicillin will cause an enhanced anticoagulant effect of the warfarin.
The warfarin will reduce the anti-infective action of the penicillin.
Administering penicillin reduces the vitamin K in the gut (intestines); therefore, enhanced anticoagulant effect of warfarin may occur. The other options are incorrect.
During drug therapy for pneumonia, a female patient develops a vaginal superinfection. The nurse explains that this infection is caused by which of these?
Large doses of antibiotics that kill normal flora.
Resistance of the pneumonia-causing bacteria to the drugs.
The infection spreading from the lungs to the new site of infection.
An allergic reaction to the antibiotics.
Normally occurring bacteria are killed during antibiotic therapy, allowing other flora to take over and resulting in superinfections. The other options are incorrect.